Maxydol Tablets

Maxydol Tablets is a brand of medicine containing the active ingredients paracetamol - codeine - doxylamine succinate (combination simple pain relievers).

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

MAXYDOL

Paracetamol, Codeine Phosphate and Doxylamine Succinate Tablets


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about MAXYDOL. It does not contain all the available information.

It does not take the place of talking to your doctor or pharmacist. All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking MAXYDOL against the benefits this medicine is expected to have for you.

Talk to your doctor or pharmacist if you have any concerns about taking this medicine.

Keep this leaflet with your medicine as you may need to read it again.

Back to top

What is MAXYDOL

The name of your medicine is MAXYDOL. It contains the active ingredients paracetamol, codeine phosphate and doxylamine succinate.

Paracetamol is an analgesic which also helps in reducing fever. Codeine phosphate is an analgesic and doxylamine succinate is an antihistamine with pronounced sedative effects.

In combination, paracetamol, codeine phosphate and doxylamine succinate produce greater analgesia than any of these drugs alone and avoids the side effects associated with large doses of these components.

MAXYDOL does not contain aspirin.

Back to top

What is MAXYDOL used for

MAXYDOL provides effective temporary relief of moderate to severe pain and discomfort associated with:

  • Headache (including tension and migraine)
  • Period pain
  • Toothache
  • Muscle pain
  • Backache
  • Rheumatic pain
  • Neuralgia
  • Pain associated with trauma and surgery
  • Other pain where a combined analgesic and calmative action is required

Your doctor or pharmacist may recommend MAXYDOL for another reason. Talk to your doctor or pharmacist if you want more information.

Back to top

Before you take MAXYDOL

When you must not take it:

Do not take MAXYDOL if you have an allergy to:

  • Paracetamol, codeine or doxylamine, or any of the ingredients listed at the end of this leaflet
  • You have had an allergic reaction to other opioid analgesics such as morphine or pethidine
  • You have had an allergic reaction to other antihistamines

Symptoms of an allergic reaction to these medicines may include:

  • Asthma, wheezing or shortness of breath
  • Swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing
  • Hives, itching or skin rash
  • Fainting

Do not take MAXYDOL if the packaging is torn or shows signs of tampering.

Do not take MAXYDOL if the expiry date (EXP) printed on the packaging has passed. If you take this medicine after the expiry date has passed, it may not work as well.

If you are not sure whether you should start taking MAXYDOL, talk to your doctor or pharmacist.

Do not give MAXYDOL to a child under 12 years of age. The safety and effectiveness of MAXYDOL in children has not been established.

Before you start to take it:

Tell your doctor if you:

  • have any allergies to any other medicines or substances such as food, preservatives or dyes
  • are pregnant or intend to become pregnant. Your doctor will discuss the possible risks and benefits of using MAXYDOL during pregnancy
  • are breastfeeding or plan to breastfeed. Your doctor will discuss the possible risks and benefits of using MAXYDOL during breastfeeding
  • have or have had any medical conditions, especially the following:
    - kidney or liver disease
    - breathing problems (eg. asthma)
    - glaucoma
    - bladder problems (urinary retention)
    - prostate problems
    - stomach ulcer or other stomach problems
  • are a heavy drinker

If you have not told your doctor or pharmacist about any of the above, tell them before you take any MAXYDOL.

Taking other medicines:

Tell your doctor or pharmacist if you are taking any other medicine, including any that you buy without a prescription from a pharmacy, supermarket or health food shop.

Do not take MAXYDOL with any other products containing paracetamol, unless advised to do so by a doctor or pharmacist.

Some medicines may interfere with MAXYDOL. These include:

  • Some drugs used to treat depression (eg. barbiturates, monoamine oxidase inhibitors)
  • Medications for epilepsy or fits (eg. Dilantin or Tegretol)
  • Medicines to help you sleep or relieve anxiety
  • Opioid analgesics (eg. morphine or pethidine)
  • Some drugs used to thin blood (eg. anti-coagulants)
  • Alcohol

These medicines may be affected by MAXYDOL, or it may affect how well it works.

Your doctor and pharmacist may have more information on medicines to be careful with or avoid while taking MAXYDOL.

If you have not told your doctor or pharmacist about any of the above, tell them before you take any MAXYDOL.

Back to top

How to take MAXYDOL

How much to take:

Adults and children over 12 years: Take 1-2 tablets every 4-6 hours as necessary. Do not exceed 8 tablets in a 24 hour period. Do not give to children under 12 years of age.

Talk to your doctor or pharmacist if you do not understand the directions on the box.

How to take it:

Swallow MAXYDOL with a glass of water. MAXYDOL can be taken with or without food.

How long to take it:

WARNING: Keep to the recommended dose.

Adults : Do not take this medicine for longer than a few days at a time unless advised to by a doctor.

Adolescents and children over 12 years of age : Do not take this medicine for longer than 48 hours at a time unless advised to by a doctor.

MAXYDOL is for minor and temporary ailments and should be used strictly as directed. Prolonged use without medical supervision could be harmful.

Codeine may be habit forming if taken frequently and over a long period of time. If you are not sure how long to take MAXYDOL, talk to your doctor or pharmacist.

If you take too much (overdose):

Immediately telephone your doctor or Poisons Information Centre (Ph: 13  11  26) or go to casualty at your nearest hospital, if you think you or anyone else may have taken too much MAXYDOL. Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention. Keep these telephone numbers handy.

If you have taken too much MAXYDOL you may feel drowsy, sick in the stomach or restless.

Back to top

While you are taking MAXYDOL

Things you must do:

If you are about to start taking any new medicine tell your doctor and pharmacist that you are taking MAXYDOL.

Tell all of the doctors, pharmacists and dentists that are treating you that you are taking MAXYDOL.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are taking MAXYDOL.

Things you must not do:

Do not give MAXYDOL to anyone else, even if they have the same condition as you.

Do not use MAXYDOL to treat any other complaints unless your doctor or pharmacist tells you to.

Do not drink alcohol.

Things to be careful of:

Be careful driving a motor vehicle or operating machinery until you know how MAXYDOL affects you. MAXYDOL may cause drowsiness or light-headedness in some people and affect mental alertness. Make sure you know how you react to MAXYDOL before you drive a motor vehicle, operate machinery or do anything else that could be dangerous if you are dizzy.

About 8% of people are poor metabolisers of codeine and MAXYDOL may not work as well if you are one of those people.

Back to top

Side effects

Check with your doctor or pharmacist as soon as possible if you have any problems while taking MAXYDOL, even if you do not think the problems are related with the medicine or are not listed in this leaflet.

Like other medicines, MAXYDOL can cause some side effects. If they occur, most are likely to be minor and temporary. However, some may be serious and need medical attention.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your doctor or pharmacist if you notice any of the following and they worry you:

  • skin rashes
  • dry mouth
  • loss of appetite, weight loss
  • diarrhoea
  • constipation
  • sedation or drowsiness
  • dizziness
  • nausea and vomiting
  • stomach pain
  • depression

Other side effects not listed above may also occur in some people. Tell your doctor or pharmacist if you notice anything else that is making you feel unwell.

Do not be alarmed by this list of possible side effects. You may not experience any of them.

Back to top

After taking MAXYDOL

Storage:

Keep your tablets in the pack until it is time to take them. If you take the tablets out of the pack they will not keep well.

Keep the tablets in a cool dry place where the temperature stays below 25°C. Do not store MAXYDOL or any other medicine in the bathroom or near a sink. Do not leave it in the car or on window sills. Heat and dampness can destroy some medicines.

Keep it where children cannot reach it. A locked cupboard at least one and a half metres above the ground is a good place to store medicines.

Disposal:

If your doctor or pharmacist tells you to stop taking MAXYDOL or the tablets have passed their expiry date, ask your pharmacist what to do with any that are left over.

Back to top

Product description

What it looks like:

MAXYDOL is a yellow capsule-shaped tablet, with a breakline on one side. They are available in blister packs of 20.

Ingredients:

Each MAXYDOL tablet contains the following active ingredients:

  • Paracetamol 500 mg
  • Codeine phosphate 10 mg
  • Doxylamine succinate 5.1mg

The following inactive ingredients are found in MAXYDOL:

  • Starch maize
  • Hydroxypropylcellulose
  • Sodium lauryl sulphate
  • Pre-gelatinised maize starch
  • Silica – colloidal anhydrous
  • Talc
  • Magnesium stearate
  • Quinoline yellow aluminium lake
  • Sunset yellow FCF aluminium lake

MAXYDOL does not contain lactose, sucrose, gluten, tartrazine or any other azo dyes.

Back to top

CMI provided by MIMS Australia, June 2013  

Related information - Maxydol Tablets

Audience:
       

(Medicine)
01 Oct 2015 Information on medicines available in Australia containing paracetamol - codeine - doxylamine succinate, including our latest evidence-based information and resources for health professionals and consumers. The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain paracetamol - codeine - doxylamine succinate below, including their consumer medicine information (CMI) leaflets.
(Condition)
09 Nov 2012 Find reliable, independent information about painful periods. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.painful periods is also known as dysmenorrhoea and painful menstruation.
(Condition)
02 Nov 2012 Find reliable, independent information about fever. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.fever is also known as pyrexia and pyrexia.